North Carolina, 2012

Hail and Damaging Winds in North Carolina, March 24, 2012

March 24, 2012 · NWS RAH · 16 events in 10 counties and zones

A strong upper level low approaching the region interacted with a weak frontal zone producing scattered convection across the area. With peak heating, instability increased across the region and with relatively low freezing levels, numerous reports of large hail accompanied the scattered convection that developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A strong upper level low approaching the region interacted with a weak frontal zone producing scattered convection across the area. With peak heating, instability increased across the region and with relatively low freezing levels, numerous reports of large hail accompanied the scattered convection that developed. There was also isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 24, 2:15 PM EST, 3 minutes earlier.

Area forecast discussion, Mar 24, 2:15 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT SAT MAR 24 2012

.SYNOPSIS...
UNSETTLED WEATHER WILL PREVAIL THROUGH THE WEEKEND AS A POTENT UPPER
LEVEL LOW PROGRESSES SOUTHEAST OVER THE CAROLINAS TONIGHT AND
SUNDAY. DRY CONDITIONS WILL RETURN SUNDAY NIGHT THROUGH THE MIDDLE
OF NEXT WEEK AS A RIDGE BUILDS OVER THE CAROLINAS IN THE WAKE OF THE
UPPER LEVEL LOW.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
AS OF 315 PM SATURDAY...

OVERVIEW:
A POTENT UPPER LEVEL LOW OVER TN VALLEY WILL MOVE SLOWLY
SOUTHEASTWARD...CROSSING THE SOUTHERN APPALACHIANS TONIGHT AND THEN
THROUGH THE CAROLINAS ON SUNDAY. THE ATTENDANT SFC COLD FRONT HAS
PROGRESSED EASTWARD INTO THE SOUTHERN APPALACHIANS AND WILL CONTINUE
TO MOVE EAST INTO WESTERN NC...AHEAD OF THE MATURE CYCLONE. THE
FRONT IS FORECAST TO THEN SLOW DOWN OR STALL OVER THE AREA
TONIGHT...BEFORE MOVING EAST THROUGH THE AREA ON SUNDAY.

THIS AFTERNOON AND TONIGHT:
WHILE IT TOOK A LITTLE LONGER THAN EXPECTED...MIXING OF DRY AIR
FROM ALOFT HAS FINALLY MIXED OUT THE LOW-LEVEL CLOUD DECK...WITH
SIGNIFICANT BREAKS DEVELOPING ACROSS THE AREA. TEMPERATURES ARE
RESPONDING...WITH MID TO UPPER 70S NOW BEING REPORTED ACROSS THE
SOUTHERN/SOUTHWEST PIEDMONT IN THE WARM SECTOR IN PLACE ACROSS
CENTRAL NC. EXPECT THIS TEMPERATURE TREND TO SPREAD NORTH AND
EASTWARD THROUGH THE REMAINDER OF THE AFTERNOON. AIRMASS HAS
DESTABILIZED AS A RESULT...WITH SPC MESOANALYSIS NOW INDICATING A
1000 TO 1500 J/KG OF SBCAPE OVER THE AREA. WITH SUFFICIENT
INSTABILITY IN PLACE...THUNDERSTORMS ARE EXPECTED TO BECOME MORE
NUMEROUS ACROSS THE AREA WITH THE POTENTIAL FOR A CONVECTIVE LINE
SEGMENT TO MOVE EAST ACROSS THE AREA THIS EVENING AS LARGE SCALE
ASCENT INCREASES FROM THE WEST WITH THE APPROACH OF THE UPPER LOW.
MID-LEVEL WIND FIELD HAS INCREASED AS WELL...RESULTING IN 45 TO 50
KTS OF EFFECTIVE SHEAR AND LOWERING OF FREEZING LEVEL FROM 10KFT
THIS AFTERNOON TO 8.5 KFT THIS EVENING WILL RESULT IN A PRIMARY
THREAT OF LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY AN ISOLATED
TORNADO CANNOT BE RULED OUT...WITH AREAS METAR SITES BEGINNING TO
SHOW SURFACE WIND BACKING TO SELY...AND EASTERLY IN SOME CASES.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED THROUGH 8 PM FOR ALL
AREAS WEST OF THE TRIANGLE...AND IS HIGHLY PROBABLE THAT ADDITIONAL
WATCHES WILL BE ISSUED LATER THIS AFTERNOON AND EVENING FOR THE
REMAINDER OF STATE. THE GREATEST SEVERE THREAT WILL OCCUR FROM 2PM
TO 10 PM...AND WILL DECREASE OVERNIGHT AS MID-LEVEL WIND FIELDS
WEAKEN AND BOUNDARY LAYER NOCTURNAL STABILIZATION WEAKENS
INSTABILITY. WILL HOLD ONTO LIKELY POPS FOR THIS AFTERNOON...
DECREASING TO CHANCE POPS OVERNIGHT.

LOWS OVERNIGHT WILL RANGE FROM THE LOWER 50S IN THE WEST/NW PIEDMONT
TO AROUND 60 IN THE COASTAL PLAIN...COOLEST IN THE WEST IN THE
VICINITY OF THE STALLED SURFACE COLD FRONT.

SUNDAY AND SUNDAY NIGHT:
IF THERE IS A LULL IN SHOWER ACTIVITY SUNDAY MORNING...
INSTABILITY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP
SUNDAY AFTERNOON UNDERNEATH THE -20 TO 21C H5 COLD CORE...ESPECIALLY
IN THE WARM SECTOR EAST OF THE SFC COLD FRONT WHERE STRONGER HEATING
WITHIN THE LINGERING LOW-LEVEL MOISTURE TONGUE SHOULD SUPPORT
MARGINAL INSTABILITY BETWEEN 500 TO 1000 J/KG OF MUCAPE.
HOWEVER...VERY WEAK FLOW BENEATH THE UPPER-LEVEL LOW WILL FAVOR
PULSE AS THE MAIN CONVECTIVE MODE WITH THE WIND DAMAGE AND HAIL
THREATS LIKELY REMAINING MARGINAL.

WILL CONTINUE TO MENTION THE THREAT OF SMALL TO MARGINALLY
SEVERE HAIL FOR SUNDAY IN THE HWO.

HIGHS SUNDAY AFTERNOON RANGING FROM LOWER 70S NW TO MID/UPPER 70S IN
THE EAST. LOWS SUNDAY NIGHT WILL DEPEND ON THE TIMING OF THE SYSTEM
EXITING...WITH DRIER AIR/CLEARING FILTERING INTO THE WESTERN
PIEDMONT AOA DAYBREAK. LOWS RANGING FROM LOWER TO MID 50S NORTHWEST
TO MID/UPPER 50S SOUTHEAST.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 300 PM SATURDAY...

ON MONDAY THE UPPER LEVEL LOW WILL EXIT OFF THE ATLANTIC COAST AND
AN H500 RIDGE WILL MOVE EAST TO TAKE ITS PLACE. AT THE SURFACE THE
PARENT HIGH WILL MOVE INTO WESTERN ONTARIO. LOW LEVEL FLOW WILL BE
OUT OF THE NORTH ON MONDAY AND CONDITIONS MAY BECOME GUSTY BY
AFTERNOON IN A WELL MIXED LAYER...15-20 KNOTS. THE ONSET OF COLD AIR
ADVECTION WILL BE GENERALLY WEAK DURING THE AFTERNOON BUT WILL
INCREASE OVERNIGHT. THIS WILL LEAVE ONE MORE DAY OF HIGH
TEMPERATURES CLOSE TO 80 DEGREES. WITH DEWPOINTS RUNNING IN THE
40S...DRY AND PLEASANT CONDITIONS WILL PREVAIL THROUGHOUT THE DAY.
HIGHS NEAR 80 WITH LOWS TUESDAY MORNING IN THE MID 40S.

STRONGER COLD AIR ADVECTION WILL BEGIN OVERNIGHT MONDAY AND EARLY
TUESDAY MORNING AS THE UPPER LEVEL FLOW TURNS NORTHWESTERLY. THE DAY
WILL ONCE AGAIN BE DRY AS HIGH PRESSURE MOVES OVER THE REGION WITH
LIGHT EASTERLY WINDS AT THE SURFACE. HIGHS WILL BE ON THE ORDER OF
15 DEGREES COOLER THAN MONDAY AS THICKNESSES DROP 40-50 METERS.
HIGHS IN THE MID 60S...LOWS IN THE UPPER 40S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 300 PM SATURDAY...

ON WEDNESDAY THE SURFACE HIGH MOVES OFF THE CAROLINA COAST. A
SURFACE LOW WILL TRACK OVER THE GREAT LAKES WITH ITS ASSOCIATED
SHORTWAVE TROUGH. EXPECT SOUTHWESTERLY FLOW ON WEDNESDAY AS CENTRAL
NC WILL BE STUCK BETWEEN THE DEPARTING HIGH AND THE APPROACHING LOW.
ANY PRECIPITATION WITH THE FRONT SHOULD STAY WELL NORTH OF THE AREA
ON WEDNESDAY...KEEPING CONDITIONS WARM AND DRY. HIGH TEMPERATURES
WILL RECOVER ABOUT 10 DEGREES FROM TUESDAY AND MOISTURE ADVECTION
WILL BEGIN FROM THE SOUTH AS DEWPOINTS WILL RISE INTO THE 50S BY THE
END OF THE DAY. HIGHS MID TO UPPER 70S WITH LOWS THURSDAY MORNING IN
THE LOWER 50S.

THURSDAY IS THE MOST UNCERTAIN DAY IN THE LONG TERM WITH REGARDS TO
WHETHER OR NOT THE FRONT DROPPING DOWN FROM THE NORTH WILL FOR ONE
MAKE IT COMPLETELY THROUGH THE CWA...AND TWO IF IT WILL BRING
PRECIPITATION OR NOT. AT CURRENT TIME THE ECMWF BRINGS IT THROUGH AS
A DRY FRONT BY 12Z THURSDAY...WHILE THE GFS IS A LITTLE BIT MORE
ROBUST BRINGING SOME SHOWERS THROUGH AT LEAST THE NORTHERN PORTION
OF THE CWA AND THEN DRIES OUT WHILE LINGERING ACROSS THE SOUTH
THROUGH 18Z OR SO. FOR THIS FORECAST PACKAGE...WILL INTRODUCE SLIGHT
CHANCE OF POPS IN THE NORTH AND KEEP THE SOUTHERN PORTION OF THE CWA
DRY...SOUTH OF HIGHWAY 64. WITH THE FRONT LINGERING...TEMPERATURES
WILL STILL MAKE IT UP INTO THE UPPER 70S TO LOWER 80S WITH A LITTLE
BIT COOLER ACROSS THE NORTH. WINDS WILL BE LIGHT AND GRADUALLY VEER
TO NORTHWESTERLY AS THE FRONT MOVES SOUTH. LOWS THURSDAY NIGHT UPPER
40S TO LOW 50S.

FRIDAY AND SATURDAY WILL BE GENERALLY DRY BEHIND THE FRONT ALTHOUGH
THERE IS SOME UNCERTAINTY ON SATURDAY AS A WEAK FRONTAL SYSTEM
APPROACHES FROM THE WEST. THE ECMWF KEEPS THE AREA DRY...HOLDING OFF
PRECIPITATION UNTIL SUNDAY WHEREAS THE GFS BRINGS IN SCATTERED
SHOWERS BY SATURDAY AFTERNOON. SINCE THIS SYSTEM APPEARS WEAK
AT THIS TIME...TIMING OF THE ONSET OF PRECIPITATION MAY BE LARGELY
DETERMINED BY HOW FAR OFF OF THE COAST THE SURFACE HIGH SETTLES ON
SATURDAY. WITH LIGHT UPPER LEVEL FLOW...WILL GO WITH THE ECMWF AT
THIS TIME WHICH KEEPS THE HIGH CLOSER TO SHORE AND THUS DRY
CONDITIONS FOR SATURDAY. HIGHS DURING THIS PERIOD WILL BE IN THE
UPPER 60S TO LOW 70S WITH LOWS IN THE UPPER 40S TO LOWER 50S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 1250 PM SATURDAY...

24-HR TAF PERIOD:
LINGERING MVFR STRATUS ACROSS THE AREA WILL MIX OUT BY 20 TO 21Z
AS MID-LEVEL DRY AND CONVECTIVE MIXING SPREADS INTO THE AREA FROM
THE WEST.

FROM 20 TO 06Z...A SURFACE COLD FRONT WILL PROGRESS EAST INTO
WESTERN NC IN ADVANCE OF A DEEP CLOSED CYCLONE MOVING SLOWLY
SOUTHEASTWARD THROUGH THE TN VALLEY. A LINE OF THUNDERSTORMS IS
EXPECTED TO DEVELOP ACROSS WESTERN PORTIONS OF NORTH AND SOUTH
CAROLINA AS LARGE SCALE ASCENT INCREASES FROM THE WEST WITH THE
APPROACH OF THE LOW. THE STORMS WILL MOVE EAST ACROSS THE FORECAST
THROUGH THIS EVENING. ANY STRONG THUNDERSTORM THAT DEVELOPS WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR WESTERN PORTIONS OF THE
FORECAST AREA...INCLUDING THE KGSO AND KINT TAF SITES THROUGH 8 PM
THIS EVENING. AS SUCH WILL INTRODUCE A PERIOD OF THUNDER AT THESE
TAF SITES. GIVEN CONSIDERABLE UNCERTAINTY IN THE EASTWARD EVOLUTION
OF THESE STORMS...WILL NOT INCLUDE ANY MENTION OF STORMS EAST OF THE
TRIAD AT THIS TIME. OUTSIDE OF CONVECTION...WINDS SHOULD REMAIN
SOUTH-SOUTHWESTERLY BETWEEN 10 TO 12KTS THIS AFTERNOON AND EVENING
AHEAD OF THE FRONT.

BEYOND 06Z...CONVECTIVE LINE SHOULD BE MOVING EAST OF THE AREA WITH
A LULL OVERNIGHT WITH LOSS OF DAYTIME HEATING. THE SURFACE COLD FRONT
IS EXPECTED TO SLOW DOWN AS IT MOVES EAST INTO THE WESTERN PIEDMONT
BETWEEN 06 TO 12Z. LOW-LEVEL MOISTURE POOLING COULD SUPPORT IFR TO
LIFR STRATUS ALONG THE FRONT...WHILE AREAS REMAINING IN THE WARM
SECTOR EAST OF THE FRONT COULD SEE AREAS OF FOG...POSSIBLY DENSE IN
SOME SPOTS. EXPECT ANY FOG TO STRATUS TO LIFT BY 15Z SUNDAY WITH
ISOLD TO SCATTERED SHOWERS/STORMS POSSIBLE ON  SUNDAY AS THE UPPER
LEVEL LOW MOVES EAST THROUGH THE CAROLINAS. I

LOOKING AHEAD:
OTHERWISE...VFR CONDITIONS WILL RETURN SUNDAY NIGHT WITH WEST TO
EAST CLEARING. VFR CONDITIONS WILL DOMINATE THROUGH THE MIDDLE OF
NEXT WEEK AS A RIDGE BUILDS OVER THE AREA FROM THE WEST IN THE WAKE
OF THE UPPER LEVEL LOW.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...RTE
LONG TERM...RTE
AVIATION...CBL
Hazardous weather outlook, Mar 24, 11:54 AM EST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1254 PM EDT SAT MAR 24 2012

NCZ008>011-025>028-041>043-076>078-085-086-088-089-251700-
GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-WAKE-
JOHNSTON-WILSON-LEE-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1254 PM EDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. ANY STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND QUARTER TO GOLF
BALL SIZE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT. ALTHOUGH
STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL WILL REMAIN
POSSIBLE OVERNIGHT... SEVERE WEATHER WILL BECOME INCREASINGLY
UNLIKELY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND ISOLATED THUNDERSTORMS ARE LIKELY ON SUNDAY AS THE
UPPER LEVEL LOW PROGRESSES SLOWLY EAST THROUGH THE CAROLIN AS. ANY
STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL HAIL...
PRIMARILY DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT
IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND
WARNINGS.

NCZ007-021>024-038>040-073>075-083-084-251700-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-CHATHAM-
STANLY-MONTGOMERY-MOORE-ANSON-RICHMOND-
1254 PM EDT SAT MAR 24 2012

...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. ANY STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND QUARTER TO GOLF
BALL SIZE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT. ALTHOUGH
STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL WILL REMAIN
POSSIBLE OVERNIGHT... SEVERE WEATHER WILL BECOME INCREASINGLY
UNLIKELY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND ISOLATED THUNDERSTORMS ARE LIKELY ON SUNDAY AS THE
UPPER LEVEL LOW PROGRESSES SLOWLY EAST THROUGH THE CAROLIN AS. ANY
STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL HAIL...
PRIMARILY DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT
IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND
WARNINGS.

In the hours before

Special weather statement, Mar 24, 12:08 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
108 PM EDT SAT MAR 24 2012

NCZ089-241800-
SAMPSON-
108 PM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN SAMPSON COUNTY
THROUGH 200 PM EDT...

AT 108 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTHWEST OF IVANHOE...OR ABOUT 17 MILES SOUTHEAST OF
ELIZABETHTOWN...MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...IVANHOE...HARRELLS.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3461 7832 3467 7833 3470 7838 3477 7842
      3512 7818 3505 7815 3489 7814 3474 7819
      3472 7814 3472 7811 3471 7811 3468 7815
      3456 7824 3455 7826
TIME...MOT...LOC 1708Z 218DEG 32KT 3452 7833

22
Special weather statement, Mar 24, 1:43 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
243 PM EDT SAT MAR 24 2012

NCZ011-027-028-042-043-078-241930-
EDGECOMBE-HALIFAX-JOHNSTON-NASH-WAYNE-WILSON-
243 PM EDT SAT MAR 24 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WAYNE...JOHNSTON...
NASH...WILSON...HALIFAX AND EDGECOMBE COUNTIES THROUGH 330 PM EDT...

AT 240 PM EDT...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE NORTH CAROLINA COASTAL
PLAIN...MOVING NORTHEAST AT 30 MPH.  THE STRONGEST STORMS ARE
CURRENTLY ALONG AND JUST EAST OF THE I-95 CORRIDOR...WITH ISOLATED
SHOWERS AND STORMS TO THE WEST AROUND THE TRIANGLE AREA.

SOME LOCATIONS IMPACTED INCLUDE...ROCKY
MOUNT...GOLDSBORO...TARBORO...WILSON...AND SURROUNDING COMMUNITIES.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAIN.
DEADLY CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3600 7740 3582 7735 3580 7747 3557 7782
      3518 7783 3515 7790 3519 7801 3518 7816
      3529 7831 3527 7850 3534 7853 3580 7830
      3630 7794 3651 7790 3649 7764 3641 7754
      3632 7757 3633 7744 3622 7738 3610 7722
TIME...MOT...LOC 1840Z 210DEG 28KT 3534 7812

22

The radar

The Raleigh/Durham radar (KRAX), 58 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Wilson

When
March 24, 2:18 PM EST
Where
Wilson County, 2.15 mi SSE of Elm City
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.770, -77.860

Nickel to quarter sized hail was reported just south of Elm City and lasted approximately 2 minutes.

Hail, Sampson

When
March 24, 3:50 PM EST
Where
Sampson County, 1.83 mi WSW of Piney Green
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.090, -78.510

Quarter size hail was reported several miles north of Salemburg and lasted for about 7 minutes.

Hail, Davidson

When
March 24, 4:20 PM EST
Where
Davidson County, 1.38 mi N of Midway
Measured
1 in hail
Reported by
Public
Coordinates
36.000, -80.270

Quarter sized hail was reported just north of Midway and lasted for several minutes.

Hail, Davidson

When
March 24, 4:45 PM EST
Where
Davidson County, 0.89 mi SE of Lexington
Measured
1 in hail
Reported by
Public
Coordinates
35.810, -80.260

Quarter sized hail was reported in Lexington.

Hail, Guilford

When
March 24, 5:00 PM EST
Where
Guilford County, 1.81 mi WSW of Greensboro Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.090, -79.980

Thunderstorm Wind, Stanly

When
March 24, 5:20 PM EST
Where
Stanly County, 0.69 mi S of Locust
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.260, -80.430

Two trees were blown down in Locust.

Thunderstorm Wind, Guilford

When
March 24, 5:22 PM EST
Where
Guilford County, 1.49 mi SSW of Greensboro Arhrbr Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.150, -79.810

One tree was blown down near Lake Townsend at the intersection of Bass Chapel Road and Netfield Road.

Hail, Guilford

When
March 24, 5:40 PM EST
Where
Guilford County, 1.81 mi ESE of Groomtown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.970, -79.840

Quarter sized hail was reported several miles west of Pleasant Garden near the intersection of Old Randleman Road and Highway 220.

Hail, Durham

When
March 24, 6:00 PM EST
Where
Durham County, 1 mi ESE of West Durham
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.992, -78.905

Half dollar sized hail was reported near Durham.

Hail, Orange

When
March 24, 6:15 PM EST to 6:20 PM EST
Where
Orange County, 1.12 mi W of Occoneechee to 1.38 mi S of Occoneechee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.070, -79.100

Quarter sized hail was reported along a swath from the city of Hillsborough to a couple of miles southeast of the city.

Thunderstorm Wind, Randolph

When
March 24, 6:25 PM EST
Where
Randolph County, 5.05 mi E of Ulah
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.630, -79.740

A tree was blown onto a house on Fairview Farm Road near Liberty.

Hail, Guilford

When
March 24, 6:40 PM EST
Where
Guilford County, 3.36 mi E of Climax
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.920, -79.670

Quarter sized hail was reported a few miles east of Climax, near the intersection of Liberty Road and Highway 421.

Hail, Alamance

When
March 24, 6:49 PM EST
Where
Alamance County, 1.78 mi SW of Burlington
Measured
1.25 in hail
Reported by
Public
Coordinates
36.080, -79.450

Half dollar sized hail was reported in Burlington.

Thunderstorm Wind, Person

When
March 24, 6:51 PM EST
Where
Person County, 0.69 mi S of Longs Store
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.410, -79.080

One tree was blown down several miles southwest of Concord on Wagstaff Carver Road.

Hail, Alamance

When
March 24, 6:54 PM EST to 7:14 PM EST
Where
Alamance County, 1.31 mi WSW of Swepsonville to 2.35 mi SSE of Haw River
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.010, -79.390

Quarter sized hail was reported along a swath from a couple of miles southwest of Swepsonville to couple of miles southeast of Haw River.

Hail, Person

When
March 24, 6:58 PM EST
Where
Person County, Roxboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.400, -78.980

Quarter sized hail was reported in the city of Roxboro.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370132, 370133, 370134, 370135, 370136, 370143, 370144, 370137, 370147, 370138, 370145, 370139, 370140, 370146, 370141, 370142.